Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 29, NWS JSJ

July 8, 2023

NWS JSJ issued this flash flood warning at Jul 8, 2023, 8:12 PM CDT. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2023, 8:12 PM CDT (01:12 UTC)
Expired
Jul 8, 2023, 10:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 30 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:00 PM CDTFLOOD1 W Trujillo Alto, PREmergency managers and social media reported of a flooded street in CLL Francisco Zuniga in Urb Fairview in Cupey.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

370 
WGCA52 TJSJ 090112
FFWSJU
PRC029-031-087-127-139-090315-
/O.NEW.TJSJ.FF.W.0029.230709T0112Z-230709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
912 PM AST Sat Jul 8 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Canovanas County in Puerto Rico...
  Carolina County in Puerto Rico...
  Loiza County in Puerto Rico...
  San Juan County in Puerto Rico...
  Trujillo Alto County in Puerto Rico...

* Until 1115 PM AST.

* At 912 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  San Juan, Trujillo Alto, Carolina, Canovanas, Guaynabo, Santa 
  Barbara, Campo Rico, San Isidro, Lomas and Benitez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 1847 6613 1844 6602 1846 6599 1844 6588
      1841 6590 1841 6587 1829 6587 1827 6584
      1826 6585 1827 6591 1831 6597 1831 6604
      1830 6605 1830 6608 1840 6610 1841 6609
      1843 6611 1841 6608 1844 6607

FLASH FLOOD...RADAR INDICATED

$$

RAM
1 follow-up statement
394 
WGCA72 TJSJ 090309
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1109 PM AST Sat Jul 8 2023

PRC029-031-087-127-139-090319-
/O.EXP.TJSJ.FF.W.0029.000000T0000Z-230709T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Canovanas PR-Carolina PR-Loiza PR-San Juan PR-Trujillo Alto PR-
1109 PM AST Sat Jul 8 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM AST THIS EVENING FOR 
CANOVANAS, CAROLINA, LOIZA, SAN JUAN AND TRUJILLO ALTO COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures. An advisory 
will be issued shortly.

LAT...LON 1847 6613 1844 6602 1846 6599 1844 6588
      1841 6590 1841 6587 1829 6587 1827 6584
      1826 6585 1827 6591 1831 6597 1831 6604
      1830 6605 1830 6608 1840 6610 1841 6609
      1843 6611 1841 6608 1844 6607

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:25 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 4:25 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
525 PM AST Sat Jul 8 2023

.SYNOPSIS...

A tropical wave is over the region, and has brought a significant
increase in moisture. Widespread showers and thunderstorms were
seen today, and persisting activity is likely tonight into
tomorrow morning. A more typical shower pattern is likely to
return tomorrow. Moisture levels will remain above normal
tomorrow, and near-normal levels are expected for the start of the
workweek. This will sustain typical to above typical shower
activity for the islands, with activity decreasing each day.

&&

.SHORT TERM...Tonight through Monday...

The tropical wave is passing over the region, bringing widespread
shower and thunderstorm activity. Precipitable water over the
region has increased to above 2", putting it above seasonally
typical values. The blended Total Precipitable Water satellite
product suggests that the precipitable water may be as high as
around 2.3 inches over the region. This moisture will persist over
the area tonight and likely into tomorrow morning, with the back
end of the wave still traversing the region. During this time,
model guidance suggests that precipitable water values will remain
around 2.2 inches or higher, which puts values near, but likely
not over, 2 significant values above average. The moisture
footprint of the wave is quite wide, and because of this, above
normal moisture will likely linger into Monday morning or midday,
with precipitable water forecast to be around 2 inches or greater
for most of the region. Near-normal moisture levels are then
likely through the rest of the day on Monday.

The upper-level pattern does not indicate strong support for
instability. The TUTT (Tropical Upper-Tropospheric Trough) is
located to the northeast/east-northeast, which puts us on the
subsidence side of the feature. There is a weak upper-level low
developing south of Cuba, but over the region there is a weak
ridge, promoting stability over the area. There is also ridging in
the mid-levels, though it is quite weak. Still, the abundance of
moisture will maintain a deep moist layer over the area into
tomorrow. With decreasing moisture during the day tomorrow,
though, there will be drier air intrusion aloft, decreasing the
potential for strong, organized thunderstorms to develop.

Shower and thunderstorm activity will gradually decrease, starting
tonight/early tomorrow morning. Still, daily showers and
thunderstorms are likely each day, likely in a typical pattern
starting tomorrow.

&&

.LONG TERM...Tuesday through Friday...From Prev Discussion...

No major changes to the long term forecast. Drier conditions are
expected to start the period. Tuesday and Wednesday will have a
Saharan Air Layer (SAL) affecting the islands and promoting, drier,
hazy conditions. The GFS model seems to be a little more aggressive
in terms of moisture content over those days. At surface level, high
pressure over the central Atlantic will generally promote up to
breezy easterly, to east-southeasterly, winds. At the upper levels,
a low will be northeast of the region to start the period. Passing
shower activity will reach windward sectors of the islands during
the overnight to morning hours. Available moisture and high
temperatures will promote shower and possible isolated thunderstorm
activity each afternoon mainly across interior to western Puerto
Rico, with possible streamer formation downwind from El Yunque and
the local islands. Model guidance indicates that a tropical wave
will reach the islands on Thursday. This wave will increase moisture
to above normal levels of precipitable water (PWAT) with more than
2.0 inches. This wave will increase showers and thunderstorm
activity Thursday into Friday, where moisture should start gradually
decreasing again. This drying trend will continue to start the
weekend and end the long term forecast period.

&&

.AVIATION...
(18Z TAFS)

Unsettled weather conditions will prevail today. Squally weather
will bring occasional +SHRA/TSRA across the terminal. Therefore, we
have TEMPOs for JSJ/ISX/IST and JPS/JBQ. Conditions will improve
somewhat overnight, but rainy conditions will persist, another round
of TSRA/SHRA are possible tomorrow. Expect periods of MVFR or even
IFR. Winds will prevail from the ENE at 15-20 kt with higher gusts,
especially near/in TSRA/SHRA. Winds will drop around 10 kt or less
after 09/00z, and return at 15-20 aft 09/13z.

&&

.MARINE...

Seas of generally 5 feet or less are expected across the waters.
Widespread showers and thunderstorms are expected to continue,
with associated gusty winds nearby; this will result in locally
deteriorated conditions in affected areas. Otherwise, winds of 10
to 20 knots are expected for the region, resulting in some choppy
conditions.

There is a moderate risk of rip currents for beaches of Culebra
and St. Croix, with a low risk elsewhere.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM/CVB
LONG TERM....CRS
AVIATION...CAM
Hazardous weather outlook, Jul 8, 4:12 AM CDT, 16 hours before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
440 AM AST sabado 8 de julio de 2023

AMZ711>745-PRZ001>013-090845-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y
lejanas a la costa del Atlantico y del Caribe-
440 AM AST sabado 8 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas numerosas son posibles mas tarde hoy y esta noche.
Planifique detener toda actividad al aire libre y moverse a refugios.

.Lluvia Excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles mas tarde
hoy y esta noche.

.Calor Excesivo...Indices de calor de 102-107 grados en localizaciones
costeras y urbanas del oeste de Puerto Rico hasta San Juan, y Vieques
y Culebra. Agotamiento por calor es posible con exposicion prolongada.

.Vientos...Condiciones de brisa fuerte--mayormente en las aguas mar
afuera locales. Objetos que no esten amarrados pudieran ser arrastrados
por los vientos.

.DIAS DOS A SIETE...domingo a viernes

Niveles limitados a significativos de calor excesivo continuaran
durante el periodo para la horas medias del dia cada dia desde lunes
al miercoles para sectores del norte al oeste de Puerto Rico y
Culebra. Niveles limitados de calor excesivo continuaran hasta el
viernes. Inundaciones urbanas y de riachuelos seran posibles el
martes y jueves con acumulaciones de agua probablemente en el oeste
de Puerto Rico. Existe un riesgo de tronadas cada dia-- mayormente
sobre el oeste de Puerto Rico. El oleaje picado aumentara el lunes y
martes en las aguas locales mar afuera del Atlantico con algunos
impactos en las aguas cercanas a la costa del noroeste y sureste de
Puerto Rico. Las condiciones maritimas picadas continuaran a traves
de algunas aguas hasta el viernes. Se esperan vientos mayores de 17
nudos/20 mph cada dia a traves de las aguas locales y algunas costas
expuestas. Se espera riesgo moderado de corrientes marinas cada para
la mayoria de las costas.

.Comunicado sobre informacion reportada por observadores...

No es necesario activar a los observadores.

AMZ716-726-VIZ001-002-090845-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-
Aguas cercanas a la Costa del Atlantico y aguas costeras
adyacentes del Caribe-
440 AM AST sabado 8 de julio de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas aisladas a dispersas son posibles. Mantengase atento
a tronadas en su area y preparese para tomar refugio.

.Lluvia Excesiva...Se esperan inundaciones de areas urbanas, carreteras
y riachuelos mas tarde hoy. Inundaciones repentinas aisladas son
posibles.

.Calor Excesivo...Se esperan indices de calor de 102-107 grados.
Agotamiento por calor es posible con exposicion prolongada.

.Vientos...Condiciones de brisa fuerte. Objetos que no esten amarrados
pudieran ser arrastrados por los vientos.

.Corrientes Marinas...Riesgo moderado de corrientes marinas
amenazantes a vida son posibles en las areas de olas rompientes
particularmente de Santa Cruz.

.DIAS DOS A SIETE...domingo a viernes

Existe riesgo limitado de calor excesivo cada dia en las Islas
Virgenes Estadounidenses. Se espera riesgo elevado de calor excesivo
el lunes en Santa Cruz. Existe un riesgo limitado de inundaciones
urbanas y riachuelos el miercoles y jueves. Existe un riesgo de
tronadas el domingo mientras que la onda tropical se aleje del area.
El riesgo de corrientes marinas incrementara el domingo hasta el
miercoles con el mayor peligro en Santa Cruz. Las playas de Santa
Cruz veran un riesgo alto el jueves y viernes.

.Comunicado sobre informacion reportada por observadores...

No es necesario activar a los observadores.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:10 PM CDTAreal Flood AdvisoryJSJ62 min
Jul 8, 7:23 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 7:44 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 7:44 PM CDTFlash Flood WarningJSJ4 hr
Jul 8, 8:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 8:58 PM CDTAreal Flood AdvisoryJSJ109 min
Jul 8, 8:58 PM CDTAreal Flood AdvisoryJSJ114 min
Jul 8, 9:18 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 10:14 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 8, 10:50 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 9, 12:53 PM CDTSpecial Marine WarningJSJ37 min
Jul 9, 1:25 PM CDTAreal Flood AdvisoryJSJ3 hr
Jul 9, 1:30 PM CDTSpecial Weather StatementJSJ45 min
Jul 9, 1:31 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 9, 2:12 PM CDTAreal Flood AdvisoryJSJ97 min
Jul 9, 3:06 PM CDTAreal Flood AdvisoryJSJ51 min

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.